Evaluates benzocaine's risks in high-risk patients, suggesting safer anesthetic alternatives.
Methemoglobinemia is a rare but potentially life-threatening disorder characterized by the oxidation of hemoglobin iron from the ferrous (Fe²+) to the ferric (Fe³+) state, resulting in impaired oxygen delivery to tissues and functional anemia. Benzocaine, a commonly used topical anesthetic, is a well-established cause of acquired methemoglobinemia, particularly in procedures involving mucous membranes such as nasogastric tube placement, bronchoscopy, and endoscopy. Although the overall prevalence is low (0.035%), the risk is markedly increased in hospitalized patients and with benzocaine-based anesthetics, with 97% of cases occurring in the inpatient setting and benzocaine being the most frequently implicated agent (Chowdhary et al., 2013). Given the availability of safer alternatives, this report aims to highlight the ongoing risk of benzocaine in high-risk patients and to advocate for institutional protocols that prioritize safer anesthetic options. A 70-year-old woman with atrial fibrillation, chronic obstructive pulmonary disease (COPD), and heart failure with preserved ejection fraction (HFpEF) was admitted for elective colostomy. On postoperative day 5, she received benzocaine-containing spray for nasogastric tube placement and continued self-administration for discomfort. By postoperative day 7, she developed acute cyanosis, chocolate-brown blood, and a saturation gap (pulse oximetry 87-90% on 15 L oxygen, normal arterial pO2). Methemoglobin level was 35.7%. She was transferred to the ICU and treated with intravenous methylene blue, resulting in rapid improvement. Topical anesthetics are frequently used in procedures like nasogastric tube placement, bronchoscopy, and endoscopy. Recent evidence calls for a reassessment of anesthetic choice in hospitalized patients with cardiopulmonary issues. Although methemoglobinemia is rare, the risk increases significantly in inpatients, especially with benzocaine, which produces more methemoglobin than alternatives like lidocaine. Even a single application can cause severe, life-threatening toxicity. Despite warnings and guidelines urging caution or avoidance in high-risk groups, benzocaine remains widely used without proper risk stratification. Safer options, including lidocaine and lidocaine-prilocaine mixtures, are equally effective and carry a much lower risk of adverse effects. This case underscores the ongoing gaps in risk assessment and protocol adherence, highlighting an opportunity for institutional change. Prioritizing these safer agents in high-risk populations can prevent avoidable morbidity and mortality associated with benzocaine-induced methemoglobinemia, aligning practice with current safety data. Reference: 1. Risk of Topical Anesthetic-Induced Methemoglobinemia: A 10-Year Retrospective Case-Control Study. Chowdhary S, Bukoye B, Bhansali AM, et al. JAMA Internal Medicine. 2013;173(9):771-6. doi:10.1001/jamainternmed.2013.75.
No takes yet. Share an insight, caveat, or question.
Mayes et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: